Thunderstorm Wind, Houston
- When
- April 20, 9:35 AM CST
- Where
- Houston County, 0.91 mi SW of Arbor
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 31.290, -95.290
Trees blown down in Arbor.
A series of strong thunderstorms moved across the southern half of southeast Texas producing widespread reports of hail and wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
A series of strong thunderstorms moved across the southern half of southeast Texas producing widespread reports of hail and wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 20, 3:10 AM CST, 6 hours 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
410 AM CDT FRI APR 20 2012
.DISCUSSION...
COLD FRONT WILL BE MAKING ITS WAY INTO THE NRN ZONES DURING THE
EARLY/MID AFTN HOURS AND BE SITUATED RIGHT ALONG THE COAST JUST
BEFORE SUNSET. ACTUAL COLDER/DRIER AIRMASS WILL PROBABLY LAG 3-6
HOURS BEHIND THE INITIAL WINDSHIFT. FSCT POPS AHEAD OF THE
BOUNDARY ARE PROBLEMATIC AND DON'T HAVE A WHOLE LOT OF FCST
CONFIDENCE. FCST SOUNDINGS AND OBSERVED AIRCRAFT SOUNDINGS SHOW A
MONSTER CAP OVER MOST OF THE AREA ALONG WITH RELATIVELY DRY AIR.
EARLIER THINKING WAS THAT CONVERGENCE ALONG THE BOUNDARY SHOULD BE
ENOUGH TO BUST THE CAP AND ALLOW THE INCREASING LLVL MOISTURE TO
BE TAPPED INTO IN ADDITION TO WHAT THE STORM SYSTEM WAS BRINGING
ALONG ITSELF. HOWEVER...LATEST MODEL RUNS AREN'T SHOWING NEARLY AS
IMPRESSIVE SFC CONVERGENCE...ESP IF THE PREFRONTAL TROF MOVES THRU
AS FAST AS SUGGESTED. THAT BEING SAID...UPPER DYNAMICS STILL
SUPPORT FAVORABLE CONDITIONS FOR SOME STRONGER TSTMS SHOULD ANY
DEVELOP WITH STEEP LAPSE RATES AND DIVERGENCE ASSOCIATED WITH THE
LFQ OF JET NOSING IN. GFS...NAM12...ECMWF...AND NCEP 4KM WRF ALL
SHOW WIDESPREAD PRECIP DEVELOPING AND WILL CONTINUE TO GIVE THEM
SOME RESPECT. HOWEVER...WITH WHAT IS CURRENTLY BEING OBSERVED I
TEND TO FAVOR THE OUTLYING TX TECH 3KM WRF WHICH SHOWS ONLY
PERIODIC THIN BANDS OF SCT SHRA/TSTMS ALONG THE WIND SHIFT ITSELF.
WENT AHEAD AND LOWERED POPS/QPF FROM WHAT WE HAD...BUT PROBABLY
NOT AS MUCH AS I'D REALLY LIKE TO DUE TO CONSIDERABLE UNCERTAINTY.
FRONT SHOULD CLEAR THE COAST IN THE EVENING HOURS WITH CLEARING
SKIES EXPECTED OVERNIGHT.
A STRING OF VERY NICE DAYS WILL BE ON TAP THIS WEEKEND AND EARLY
NEXT WEEK WITH HIGH PRES IN CONTROL. WILL PROBABLY SEE A REINFORCING
SHOT OF DRY AIR FILTER INTO THE AREA MONDAY. ONSHORE WINDS SHOULD
RESUME TOWARD MIDWEEK WITH A GRADUAL WARMING/MOISTENING TREND
PREVAILING DURING THE SECOND HALF OF THE WEEK. 47
&&
.MARINE...
BUOYS...CMAN...AND OIL RIG METAR SITES REPORTING WINDS FOR SCEC
CONDITIONS SO WILL CONTINUE SCEC THROUGH MID MORNING. GUIDANCE
INDICATES WINDS WILL DIMINISH SLIGHTLY BY LATE MORNING. NEXT ISSUE
IS COLD FRONT PASSING INTO WATERS LATE FRIDAY EVENING INTO SATURDAY
MORNING. WILL OPT FOR SCA WITH WINDS 20-30KTS DEVELOPING AND WAVES
RISING TO 10FT IN OFFSHORE WATERS. WILL LET NEXT SHIFT EVALUATE
GALE WATCH/WARNING NEED BUT CONTINUE TO MENTION GALE FORCE WINDS
POSSIBLE PER COORDINATION WITH CRP AT TAFB. QUICK SHOT OF WINDS AND
WAVES FRI/SAT SHOULD DIMINISH BY SUNDAY AS HIGH BUILDS IN. 04
&&
.AVIATION...
PESKY BKN V SCT030 DECKS ON SHORT BAND IR AROUND METRO AIRPORTS.
SATELLITE LOOP SHOWS MOTION OFF TO ENE SO MAY SEE BRIEF PERIODS OF
MVFR CIGS THIS MORNING. COLD FRONT LOOKS TO BE PRECEDED BY
PRE-FRONTAL WIND SHIFT BY A COUPLE OF HOURS AS IT PASSES THROUGH
FROM THE NORTHWEST. SO WILL VEER WINDS AROUND DURING THE DAY.
EXPECT A LINE OF QUICK MOVING SHRA/TSRA WITH FROPA...KCLL BY EARLY
TO MID AFTN AND AT METRO TERMINALS BETWEEN 21Z TO 01Z. 04
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 76 50 74 50 80 / 50 10 0 0 0
HOUSTON (IAH) 81 52 75 52 81 / 50 40 0 0 0
GALVESTON (GLS) 75 59 73 61 77 / 40 50 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM 1 AM TO 1 PM CDT SATURDAY FOR THE
FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.
SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 10 AM CDT THIS MORNING
FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE
MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH
ISLAND TO FREEPORT OUT 20 NM.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 506 AM CDT FRI APR 20 2012 TXZ163-164-176>179-195>200-210>214-226-227-235>238-211015- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 506 AM CDT FRI APR 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE INTO SOUTHEAST TEXAS THIS AFTERNOON AND PUSH OFF THE COAST EARLY THIS EVENING. SCATTERED SHOWERS AND THUNDERSTORMS MAY DEVELOP ALONG THE BOUNDARY. DUE TO A WARM LAYER OF AIR ALOFT....CONDITIONS ARE NOT PARTICULARLY FAVORABLE FOR A WIDESPREAD THREAT OF SEVERE WEATHER. HOWEVER...ISOLATED STRONG TO SEVERE CELLS REMAIN A SLIGHT POSSIBILITY WITH HAIL AND DAMAGING WINDS THE PRIMARY THREAT. ANYONE PLANNING OUTDOOR ACTIVITIES THIS EVENING SHOULD PLAN FOR SOME WIND GUSTS TO 25 MPH IN THE WAKE OF THE FRONT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. GMZ330-335-350-355-370-375-211015- GALVESTON BAY-MATAGORDA BAY- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM- 506 AM CDT FRI APR 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT A COLD FRONT IS FORECAST TO PUSH OFF THE COAST EARLY THIS EVENING. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ALONG THE BOUNDARY AND A FEW CELLS COULD BE STRONG TO SEVERE. WINDS WILL SHIFT TO THE NORTH AND INCREASE TO 20 TO 30 KNOTS WITH SOME HIGHER GUSTS IN THE WAKE OF THE FRONT. A SMALL CRAFT ADVISORY IS IN EFFECT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG OFFSHORE WINDS WILL LIKELY CONTINUE THROUGH THE DAY SATURDAY AND ADVISORIES WILL LIKELY CONTINUE FOR ELEVATED WINDS AND SEAS. TIDES WILL ALSO FALL BELOW NORMAL. WINDS AND SEAS SHOULD BEGIN LOWERING SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The Shreveport radar (KSHV), 188 km away, was scanning. The volume nearest the first event began at 15:36 UTC.
6 thunderstorm wind, 5 hail. Local standard time, as filed.
Trees blown down in Arbor.
Quarter sized hail reported.
Two power poles downed along Highway 290 along with numerous trees.
Quarter sized hail reported in the Houston Heights with wind gusts estimated to 60 mph.
Large tree limbs downed just east of the Galleria with measured wind gusts to 58 mph recorded just to the south near the intersection of Bellaire Boulevard and Chimney Rock.
Quarter sized hail reported.
Numerous trees downed across the western portion of the county.
Quarter sized hail reported along Highway 6 from the intersection with FM 2004 east to the fire and police stations in Hitchcock.
Golfball sized hail reported at the public works department building.
A wind gust of 78 mph was recorded at Moody Gardens.
Windshields damaged and power outages caused in La Marque.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378061, 378056, 378062, 378058, 378064, 378057, 378063, 378059, 378060, 378066, 378065.